Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 229, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 26, 2011, 1:14 PM CDT for Lowndes County, Montgomery County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2011, 1:14 PM CDT (18:14 UTC)
- Expired
- May 26, 2011, 2:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Lowndes County, AL, Montgomery County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 9:15 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2103 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 7.7
The text
As transmitted, in the capitals the NWS used until 2016.
270
WUUS54 KBMX 261814
SVRBMX
ALC085-101-261900-
/O.NEW.KBMX.SV.W.0229.110526T1814Z-110526T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT THU MAY 26 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA...
WEST CENTRAL MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 200 PM CDT
* AT 112 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LOGAN...OR
NEAR FORT DEPOSIT...AND MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
DAVENPORT...PINTLALA...SPRAGUE AND LETOHATCHEE.
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 142 THROUGH 158...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3196 8671 3226 8649 3214 8622 3204 8635
3205 8639 3200 8640 3195 8647
TIME...MOT...LOC 1815Z 224DEG 15KT 3205 8651
$$
141 follow-up statement
195
WWUS54 KBMX 261835
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT THU MAY 26 2011
ALC085-101-261900-
/O.CON.KBMX.SV.W.0229.000000T0000Z-110526T1900Z/
LOWNDES AL-MONTGOMERY AL-
135 PM CDT THU MAY 26 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
MONTGOMERY AND SOUTHEASTERN LOWNDES COUNTIES UNTIL 200 PM CDT...
AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DAVENPORT...OR 9 MILES NORTHEAST OF FORT DEPOSIT...MOVING NORTHEAST
AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
DAVENPORT...PINTLALA AND LETOHATCHEE.
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 147 THROUGH 158...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3209 8634 3205 8640 3202 8642 3198 8647
3198 8669 3226 8649 3216 8626
TIME...MOT...LOC 1835Z 225DEG 13KT 3209 8646
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 12:20 PM CDT, 54 minutes earlier.
Area forecast discussion, May 26, 12:20 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1220 PM CDT THU MAY 26 2011 .UPDATE...FOR 18Z TAFS. && .DISCUSSION... MAIN COLD FRONT NOW BEGINNING TO ENTER THE NORTHWESTERN PORTIONS OF THE AREA. RIGHT NOW WE ARE IN A WATCHING GAME AS THE FIRST WAVE OF STORMS HAVE MOVED NORTH OF THE AREA. THERE ARE SHOWERS AND THUNDERSTORMS DEVELOPING IN CENTRAL AND SOUTHERN MISSISSIPPI. AS THE UPPER LOW BEGINS TO MOVE MORE EAST-NORTHEAST THIS AFTERNOON THE MAIN DYNAMICS THAT HAVE BEEN IN PLACE FOR ANY TORNADO THREAT AT ALL WILL BEGIN TO LIFT OUT OF THE AREA AS WELL. IN FACT MID LEVEL LAPSE RATE ARE DECREASING ACROSS THE NORTH. WE WILL BE REMOVING TORNADO THREATS FROM THE HWO WITH THE UPDATE THIS MORNING. THE SEVERE POTENTIAL REMAINS POSSIBLE AREAWIDE. LOOKING AT MUCAPES THEY ARE RIGHT AROUND 2000 WITH SBCAPES GOING FROM 2000 NORTH TO 3000 SOUTHEAST. LOWEST LI VALUES ARE ACROSS THE SOUTH AS WELL. WILL POSSIBLY NEED TO EXTEND THE SEVERE THUNDERSTORM WATCH FURTHER SOUTH WITH THE DAYTIME HEATING...BUT WILL CONTINUE TO WATCH AND MONITOR RADAR TRENDS FOR THIS. AS FOR THE UPDATE...MADE SOME ADJUSTMENTS TO THE WEATHER GRIDS AS WELL AS MODIFIED THE TEMPERATURE TRENDS. UPDATES HAVE BEEN SENT. && .AVIATION... 12Z TAF DISCUSSION. SLOW MOVING COLD FRONT WILL PUSH INTO AREA THIS AFTERNOON AND EVENING WITH SHRA AND TSRA FORMING ACROSS THE AREA IN ADVANCE OF THE FRONT. EXPECT SCATTERED TO NUMEROUS TSRA INTO THE EVENING BUT TIMING FOR INDIVIDUAL TAF SITES IS DIFFICULT SO WILL CARRY TEMPO GROUPS INDICATING ANTICIPATED BEST WINDOW OF OPPORTUNITY. SOME TSRA COULD BECOME STRONG WITH STRAIGHT LINE WINDS AND HAIL THE MAIN CONCERN. EXPECT TSRA TO DIMINISH AFTER 00Z AS WE LOSE DAYTIME HEATING AND SOMEWHAT DRIER MORE STABLE AIR SPREADS INTO AREA BEHIND FRONT. GUIDANCE CONTINUES TO INDICATE IFR CONDITIONS DEVELOPING TOWARD 12Z AND WITH TROUGHINESS HANGING IN THE AREA SEE NO REASON TO DISCOUNT THIS HAPPENING. WILL INDICATE IFR CONDS 10Z-14Z TIME FRAME WITH CONDITIONS IMPROVING RAPIDLY AFTER THAT TIME AS MOIST NEAR SURFACE LAYER MIXES OUT. GUSTY SOUTHWEST WINDS THIS AFTERNOON WILL DIMINISH AFTER 00Z AND GRADUALLY SHIFT TO MORE WESTERLY OR NORTHWESTERLY DIRECTION BY 12Z. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. 41 && .PREV DISCUSSION... /ISSUED 639 AM CDT THU MAY 26 2011/ DISCUSSION... BEHIND THE FRONT ON FRIDAY...ALTHOUGH THE FLOW IS WEAK SHOULD HAVE ONE DAY OF WEST/NORTHWEST THEN VARIABLE FLOW AND NEAR NORMAL TEMPERATURES FOR LATE MAY IN THE LOWER TO MID 80S. HOWEVER...BY SATURDAY...THE FLOW TURNS BACK AROUND AS A WARM FRONT MOVES WELL TO THE NORTH OF THE AREA...A HIGH BUILDS OVER THE EASTERN UNITED STATES WITH WARM HUMID SOUTHERLY FLOW AROUND THE BACKSIDE OF THIS HIGH. IN THE MEANTIME...BRIEF UPPER NORTHWEST FLOW THAT HELPS THE FRONT INITIALLY TURNS ZONAL AND THEN SOUTHWEST BRIEFLY AS A HUGE HIGH PRESSURE RIDGE DEVELOPS ACROSS THE EASTERN U.S. FOR THE FIRST PART OF NEXT WEEK EXPANDING TO THE WEST SOME BY MID WEEK. THIS MEANS A RETURN TO HOT ABOVE NORMAL UPPER 80S INTO THE 90S STARTING OVER THE WEEKEND INTO THE MIDDLE OF NEXT WEEK. 08/MNK && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 83 60 83 59 89 / 70 50 10 10 10 ANNISTON 83 61 83 60 89 / 70 50 20 10 10 BIRMINGHAM 84 61 83 62 90 / 70 50 10 10 10 TUSCALOOSA 86 59 84 61 92 / 70 30 10 10 10 CALERA 84 61 84 62 90 / 70 40 10 10 10 AUBURN 85 63 84 63 88 / 30 40 20 10 10 MONTGOMERY 86 64 87 64 91 / 40 40 10 10 10 TROY 88 64 86 62 90 / 30 30 20 0 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 16/08/27
Hazardous weather outlook, May 26, 11:34 AM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1134 AM CDT THU MAY 26 2011 ALZ011>015-017>050-270200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1134 AM CDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE POSSIBLE ACROSS MOST OF CENTRAL ALABAMA THROUGH THE EARLY EVENING HOURS AS A COLD FRONT APPROACHES THE AREA. THE SEVERE ACTIVITY WILL BE MAINLY ALONG AND EITHER SIDE OF THE I-59 CORRIDOR. THE MAIN THREATS WILL BE DAMAGING STRAIGHT-LINE WINDS... LARGE HAIL...AND CLOUD-TO-GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NECESSARY TODAY.
In the hours before
Special weather statement, May 26, 7:43 AM CDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
743 AM CDT THU MAY 26 2011
ALZ035-036-261330-
CHILTON AL-COOSA AL-
743 AM CDT THU MAY 26 2011
...SIGNIFICANT WEATHER ADVISORY FOR COOSA AND EASTERN CHILTON
COUNTIES UNTIL 830 AM CDT...
AT 741 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HIGGINS FERRY PARK...OR 6 MILES EAST OF CLANTON...
MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ROCKFORD...
WEOGUFKA...
STEWARTVILLE...
KELLYTON...
HIGGINS FERRY PARK...
&&
LAT...LON 3271 8653 3285 8666 3311 8636 3310 8612
3301 8600 3297 8601
TIME...MOT...LOC 1243Z 232DEG 33KT 3284 8651
17/KLAWSSpecial weather statement, May 26, 7:48 AM CDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
748 AM CDT THU MAY 26 2011
ALZ011-261315-
MARION AL-
748 AM CDT THU MAY 26 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 815
AM CDT...
AT 746 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF HAMILTON...MOVING NORTHEAST AT 35
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BRINN...
HACKLEBURG...
TESSNER...
BEAR CREEK...
&&
LAT...LON 3431 8786 3432 8766 3431 8764 3425 8763
3405 8794 3424 8811 3432 8799 3432 8786
TIME...MOT...LOC 1248Z 237DEG 33KT 3423 8792
17/KLAWSLocal storm report, May 26, 8:33 AM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
833 AM CDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HAIL CLANTON 32.84N 86.63W
05/26/2011 E0.50 INCH CHILTON AL EMERGENCY MNGR
&&
JWINTONSpecial weather statement, May 26, 8:41 AM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
841 AM CDT THU MAY 26 2011
ALZ018>020-261430-
CALHOUN AL-CHEROKEE AL-ETOWAH AL-
841 AM CDT THU MAY 26 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ETOWAH...CHEROKEE AND
NORTHEASTERN CALHOUN COUNTIES UNTIL 930 AM CDT...
AT 837 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WEAVER...OR NEAR JACKSONVILLE...MOVING NORTHEAST AT
45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PIEDMONT...
CENTRE...
CEDAR BLUFF...
TENNALA...
MOSHAT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3419 8543 3411 8542 3374 8578 3381 8591
3432 8572
TIME...MOT...LOC 1341Z 211DEG 38KT 3384 8580
14The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 10:56 PM CDT | Special Weather Statement | BMX | Marion | 49 min |
| May 25, 11:25 PM CDT | Special Weather Statement | BMX | Lamar | 50 min |
| May 25, 11:35 PM CDT | Special Weather Statement | BMX | Winston | 40 min |
| May 26, 12:18 AM CDT | Special Weather Statement | BMX | Fayette, Walker, Winston | 42 min |
| May 26, 12:32 AM CDT | Severe Thunderstorm Warning | BMX | Winston | 28 min |
| May 26, 12:50 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 14 min |
| May 26, 1:22 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 38 min |
| May 26, 2:10 AM CDT | Special Weather Statement | BMX | Fayette, Walker, Winston | 50 min |
| May 26, 2:40 AM CDT | Special Weather Statement | BMX | Fayette | 50 min |
| May 26, 2:49 AM CDT | Special Weather Statement | BMX | Jefferson, Tuscaloosa | 41 min |
| May 26, 3:20 AM CDT | Special Weather Statement | BMX | Walker | 40 min |
| May 26, 7:43 AM CDT | Special Weather Statement | BMX | Coosa | 47 min |
| May 26, 7:48 AM CDT | Special Weather Statement | BMX | Marion | 27 min |
| May 26, 8:41 AM CDT | Special Weather Statement | BMX | Calhoun, Cherokee | 49 min |
| May 26, 12:21 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 24 min |
| May 26, 1:07 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 38 min |
| May 26, 1:20 PM CDT | Special Weather Statement | BMX | Etowah, St. Clair | 40 min |
| May 26, 1:27 PM CDT | Special Weather Statement | BMX | Cherokee | 48 min |
| May 26, 1:32 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 43 min |
| May 26, 1:35 PM CDT | Special Weather Statement | BMX | Jefferson | 40 min |
| May 26, 1:37 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 23 min |
| May 26, 1:52 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Lowndes, Montgomery | 38 min |
| May 26, 1:56 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 49 min |
| May 26, 2:10 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Pike | 33 min |
| May 26, 2:16 PM CDT | Areal Flood Advisory | BMX | Autauga, Elmore, Lowndes, Montgomery | 119 min |
| May 26, 2:20 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore | 40 min |
| May 26, 2:28 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon, Russell | 32 min |
| May 26, 2:31 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne, Etowah | 44 min |
| May 26, 2:47 PM CDT | Severe Thunderstorm Warning | BMX | Macon, Montgomery | 13 min |
| May 26, 2:51 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Talladega, Tallapoosa | 24 min |
| May 26, 2:52 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 23 min |
| May 26, 2:57 PM CDT | Severe Thunderstorm Warning | BMX | Macon | 18 min |
| May 26, 3:08 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby | 40 min |
| May 26, 3:15 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne, Etowah | 45 min |
| May 26, 3:21 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Tallapoosa | 24 min |
| May 26, 3:35 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 25 min |
| May 26, 3:36 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair | 39 min |
| May 26, 3:40 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 35 min |
| May 26, 3:45 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Walker | 45 min |
| May 26, 3:51 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 24 min |
| May 26, 3:53 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 26 min |
| May 26, 3:54 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Randolph | 36 min |
| May 26, 4:08 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah, St. Clair | 52 min |
| May 26, 4:23 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 52 min |
| May 26, 4:51 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 24 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.